A Structural Equation Model for Tax Compliance and Auditing
In this paper. we estimate a three equation model for taxpayers' reported income and tax liability and for the probability of an audit. Our work differs from previous studies in that our dependent variables in the compliance equations are taxpayer reports rather than a variable related to auditor estimates of noncompliance and in that we estimate a structural equation for audits. We find that audits stimulate compliance although the effect is not large and is not statistically significant for all groups. Audits are more effective at inducing accurate reporting of subtractions from income than of income. Reduced-form results suggest that IRS activities other than audits have significant compliance effects. Results for the sociodemographic variables are interesting and help to explain some seemingly incongruous findings in the literature. We find compliance to be higher, if anything. in areas with less educated and older taxpayers, a large proportion of households headed by females. and a mostly native born population.
|Date of creation:||Apr 1988|
|Date of revision:|
|Publication status:||published as "The Effect of Audits and Socio-Economic Variables on Tax Compliance," in Joel Slemrod, editor. Tax Compliance and Tax Law Enforcement. Ann Arbor: University of Michigan Press, 1992|
|Contact details of provider:|| Postal: |
Web page: http://www.nber.org
More information through EDIRC
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Dubin, Jeffrey A. & Wilde, Louis L., 1988. "An Empirical Analysis of Federal Income Tax Auditing and Compliance," National Tax Journal, National Tax Association, vol. 41(1), pages 61-74, March.
- Dubin, Jeffrey A & Graetz, Michael J & Wilde, Louis L, 1987. "Are We a Nation of Tax Cheaters? New Econometric Evidence on Tax Compliance," American Economic Review, American Economic Association, vol. 77(2), pages 240-45, May.
- Greenberg, Joseph, 1984. "Avoiding tax avoidance: A (repeated) game-theoretic approach," Journal of Economic Theory, Elsevier, vol. 32(1), pages 1-13, February.
- Clotfelter, Charles T, 1983. "Tax Evasion and Tax Rates: An Analysis of Individual Returns," The Review of Economics and Statistics, MIT Press, vol. 65(3), pages 363-73, August.
When requesting a correction, please mention this item's handle: RePEc:nbr:nberwo:2556. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: ()
If references are entirely missing, you can add them using this form.